Alert archive / Pennsylvania / Flash Flood Warnings in 2025
Flash Flood Warning 2, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 5, 2025, 9:38 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2025, 9:38 PM EDT (01:38 UTC)
- Expired
- May 6, 2025, 12:31 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA
The radar
The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.3
The text
As transmitted.
094
WGUS51 KCTP 060138
FFWCTP
PAC001-041-055-060445-
/O.NEW.KCTP.FF.W.0002.250506T0138Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
938 PM EDT Mon May 5 2025
The National Weather Service in State College has issued a
* Flash Flood Warning for...
Western Adams County in south central Pennsylvania...
Southwestern Cumberland County in south central Pennsylvania...
Southeastern Franklin County in south central Pennsylvania...
* Until 1245 AM EDT.
* At 938 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waynesboro, Shippensburg, Guilford, Carroll Valley, Fayetteville,
Wayne Heights, Mont Alto, Scotland, Rouzerville, Cashtown,
Orrtanna, Walnut Bottom, Arendtsville, Fairfield, McKnightstown,
Newburg, Quincy, Penn State Mont Alto, Shippensburg University and
Liberty Mountain Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain low water crossings are potentially dangerous in
heavy rain. Do not attempt to cross flooded roads. Find an alternate
route.
&&
LAT...LON 4018 7747 4014 7741 4010 7736 4002 7732
3993 7729 3985 7725 3972 7723 3972 7731
3972 7747 3972 7751 3972 7757 3972 7759
3986 7760 3996 7759 4015 7759
FLASH FLOOD...RADAR INDICATED
$$
Beaty1 follow-up statement
330
WGUS71 KCTP 060431
FFSCTP
Flash Flood Statement
National Weather Service State College PA
1231 AM EDT Tue May 6 2025
PAC001-041-055-060441-
/O.CAN.KCTP.FF.W.0002.000000T0000Z-250506T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams PA-Cumberland PA-Franklin PA-
1231 AM EDT Tue May 6 2025
...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN ADAMS, SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN FRANKLIN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4018 7747 4014 7741 4010 7736 4002 7732
3993 7729 3985 7725 3972 7723 3972 7731
3972 7747 3972 7751 3972 7757 3972 7759
3986 7760 3996 7759 4015 7759
$$
BowenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:35 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 5, 8:35 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service State College PA 835 PM EDT Mon May 5 2025 .SYNOPSIS... * Slow moving bands of showers and thunderstorms this evening could produce localized flash flooding, strong winds, and hail. * More showers/storms Tuesday and Wednesday before an upper low finally loses its grip on Pennsylvania. * Trending cooler Thursday and Friday with potential for another batch of heavy rain && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Upper level divergence associated with an approaching vort max on the east side of a large, slow moving upper low will maintain clusters and lines of heavy showers with embedded convection through much of tonight. A severe thunderstorm watch focused on convection in Maryland and Virginia also clips Franklin, Adams, and York counties, valid through midnight. Confidence in severe weather making it this far north is low, however, with MLCAPE sub 1000 J/kg, DCAPE sub 500 J/kg, and effective shear sub 25 kts. Effective shear will rise a bit after midnight, potentially bringing about more organized convection (more of a heavy rain threat), but at the same time decreasing instability will lead to a decreasing threat for severe weather. We will continue to monitor the threat for localized flooding overnight. Flash flood warnings have been issued for portions of Tioga and Bradford Counties where moderate to heavy stratiform rain over the past few hours has pushed rainfall totals locally above 2 inches. The threat area for rapid onset flooding will expand between 10 PM and daybreak as the next batch of convection moves north from Maryland, into central PA with the heaviest rain (a stripe of 1.00-1.50 inches) expected from Franklin/Adams counties north into Mifflin/Centre and farther north into Potter/Tioga. The risk of flooding is still not high enough to warrant a flood watch at this time. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... Active weather will likely continue Tuesday/Tuesday evening as the core of the upper low moves into western PA. This will push the highest instability and greatest chance for severe weather east into the Susquehanna Valley. A MRGL risk of severe weather in place east of State College and north of I-76/PA turnpike into NY/NJ. Rainfall amounts should be lower on Tuesday compared to today, with ensemble mean accumulations less than 1 inch. The threat for severe weather appears to decrease Wednesday as the slow moving upper low gradually fills in and the center moves across the Eastern Third of the state in the afternoon, with precip likely coming to an end across the bulk of Central PA by Wed afternoon or early evening. Upslope/lake enhanced showers may linger a bit longer in the northwest mountains with northwest flow building in behind the departing low. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Upper low will be getting kicked out by a long wave trough swinging down from the Great Lakes very early in the period. Drier air on Thurs should keep SHRA from being as numerous and certainly as strong/rainy as the early week showers/storms. 30-50 PoPs should be OK for Thurs-Thurs evening. This upper trough should be progressing thru but may also slow down just after it passes our longitude. Thus, we will have to linger a low chc PoP on Fri-Fri night. Weak high pressure will then move in for the weekend. We may still hold onto a 20 PoP for those days though. See no reasons to stray from the NBM guidance on the whole. Minor tweaks only to make PoPs and QPF match up. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Variable ceilings, though generally MVFR to VFR conditions, across Central PA as upper low spins over the Ohio Valley, bringing moist SE flow and increasing amounts of showers along with scattered thunderstorms. Currently in a lull from thunderstorm activity with just rain showers across the airspace. Another wave of more widespread showers / scattered thunderstorms will lift north across the airspace between 01-06z this evening, accompanied by a drop in ceilings producing widespread IFR conditions that will linger into early Tues. Best estimate is the AOO/UNV/JST will have best chance of seeing a tsra with gusty winds and small hail and or heavy rain in this time period as a developing line of storms lifts nwd from MD?VA airspace. Conditions look to improve only slightly on Tue, but after a short break in the wet weather, additional showers/tstms expected in the afternoon/evening with continued restrictions. Outlook... Tue...Frequent rain showers; some locally heavy with prolonged sub-VFR conditions. Chance of TSRA/CB. Wed-Fri...Showers become more scattered with higher chances in the afternoon/evening hours. Restrictions possible. Sat...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Banghoff/Colbert NEAR TERM...Banghoff/Colbert SHORT TERM...Lambert/Banghoff LONG TERM...Dangelo AVIATION...Gartner/RXR
Hazardous weather outlook, May 5, 6:30 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service State College PA 630 PM EDT Mon May 5 2025 PAZ036-064-065-062230- Franklin-Adams-York- 630 PM EDT Mon May 5 2025 ...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Slow moving bands of heavy showers and strong to potentially severe thunderstorms tonight. Localized poor drainage and small stream flooding possible. Gusty winds and hail will also be possible with the stronger, taller storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered strong thunderstorms with brief heavy rain and gusty winds are possible again Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024>026-033>035-063-062230- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon- Somerset-Bedford-Fulton-Cumberland- 630 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Slow moving bands of training showers along with scattered thunderstorms will bring the potential for localized poor drainage and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered strong thunderstorms with brief heavy rain and gusty winds are possible again Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>059-066- 062230- Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Lancaster- 630 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Slow moving bands of training showers along with scattered thunderstorms will bring the potential for localized poor drainage and small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered strong to severe thunderstorms with brief heavy rain and gusty winds are possible again Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 8:45 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
845 PM EDT Mon May 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flood 1 W Knoxville 41.96N 77.45W
05/05/2025 Tioga PA 911 Call Center
Tioga County 911 is reporting flooding on
PA-249 in Deerfield Township.
&&
JABThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:06 PM EDT | Flash Flood Warning | CTP | Tioga | 3 hr |
| May 6, 8:32 AM EDT | River Flood Warning | CTP | Centre, Clinton | 6 hr |
| May 6, 10:54 AM EDT | Flood Watch | CTP | Lycoming, Sullivan, Tioga | 12 hr |
| May 6, 12:46 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 29 min |
| May 6, 1:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 40 min |
| May 6, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 50 min |
| May 6, 3:27 PM EDT | Flash Flood Warning | CTP | Dauphin | 77 min |
| May 6, 4:29 PM EDT | Flash Flood Warning | CTP | Tioga | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.